Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 217, NWS Norman, OK

May 25, 2021Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 25, 2021, 9:26 PM CDT for Knox County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2021, 9:26 PM CDT (02:26 UTC)
Expired
May 25, 2021, 10:15 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Knox County, TX

The radar

The Dyess AFB radar (KDYX), 118 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 4:08 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

208 
WUUS54 KOUN 260226
SVROUN
TXC275-260315-
/O.NEW.KOUN.SV.W.0217.210526T0226Z-210526T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
926 PM CDT Tue May 25 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Knox County in northern Texas...

* Until 1015 PM CDT.

* At 925 PM CDT, a severe thunderstorm was located 13 miles west of
  Rochester, moving northeast at 30 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Knox City and Benjamin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3340 9999 3351 9999 3363 9973 3340 9966
TIME...MOT...LOC 0225Z 245DEG 27KT 3334 10009 

HAIL...2.00IN
WIND...60MPH
 
$$

30
2 follow-up statements
563 
WWUS54 KOUN 260250
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
950 PM CDT Tue May 25 2021

TXC275-260315-
/O.CON.KOUN.SV.W.0217.000000T0000Z-210526T0315Z/
Knox TX-
950 PM CDT Tue May 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN KNOX COUNTY...

At 950 PM CDT, a severe thunderstorm was located 7 miles west of Knox
City, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Knox City and Benjamin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3340 9999 3351 9999 3363 9973 3340 9966
TIME...MOT...LOC 0250Z 255DEG 26KT 3346 9994 

HAIL...1.50IN
WIND...60MPH
 
$$

30
660 
WWUS54 KOUN 260300
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1000 PM CDT Tue May 25 2021

TXC275-260315-
/O.CON.KOUN.SV.W.0217.000000T0000Z-210526T0315Z/
Knox TX-
1000 PM CDT Tue May 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN KNOX COUNTY...

At 959 PM CDT, a severe thunderstorm was located 7 miles northwest of
Knox City, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Knox City and Benjamin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3340 9999 3351 9999 3363 9973 3340 9966
TIME...MOT...LOC 0259Z 252DEG 21KT 3349 9991 

HAIL...1.00IN
WIND...60MPH
 
$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:07 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 25, 6:07 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
607 PM CDT Tue May 25 2021

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 222 PM CDT Tue May 25 2021

Although overall flow is weak over the region, very dynamic
regime exists with multiple MCVs (southwest KS, south-central OK,
eastern OK). While showers and a few thunderstorm will occur with
the MCV moving slowly eastward over southern Oklahoma, little in
the way of impacts are expected. There will be a continued heavy
rain threat for southeast portions of Oklahoma where a large area
of 3 to over 5 inches of rain fell last night and early this
morning. Beneath the center of this MCV, scattered storms
developed near Wichita Falls and will progress eastward along the
Red River Valley of southern Oklahoma through the afternoon. Given
the strong directional shear associated with this feature, cannot
rule out funnel clouds. Given lower level stability and weak
lapse rates, do not expect much threat for any surface contact.
All of this activity should shift east of our CWA toward evening.

MCV across southwest Kansas will likely be our main player in
weather tonight and at least first part of tomorrow. With
interaction of a weak surface trough across the Texas and Oklahoma
panhandle/far northwest Oklahoma, storms are expected to develop
late this afternoon and evening near northwest and west-central
Oklahoma. These storms may then organized and dive south and
southeast overnight with an initial threat of damaging hail,
evolving into mainly a wind concern late this evening and
overnight. If this activity can build eastward, which most of the
CAMS do not depict, flooding concerns would increase into central
and southeast Oklahoma by daybreak tomorrow. Overall, we will keep
the highest PoPs across western and southern portions of
Oklahoma, into western north Texas, tonight and tomorrow.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 222 PM CDT Tue May 25 2021

On Thursday, a mid-level trough will move through the Central
Plains. Later in the day, a weak cold front is expected to move
into the KS/OK border. Ahead of this front, a moist boundary layer
will become very unstable with daytime heating (MLCAPE upwards of
4000 J/kg). Modest deep-layer shear, in addition to the strong
instability, will foster the development of some organized severe
storms early. Storms should grow upscale quickly and form into a
line of storms. The primary threats will be very large hail
(possibly significant i.e., >2 inches) and damaging winds, but a
tornado cannot be ruled out. As the storms form into a line, the
hail threat will transition into a wind threat overnight.

The aforementioned surface front is expected to stall around the
Red River area on Friday after the convective activity exits the
area. As a shortwave moves through the area, showers and the
potential for storms will be focused near and along this boundary.
Over the weekend, precipitation chances decrease as a weak
shortwave ridge moves in over the area.

Early next week, models are hinting at a shortwave moving into
the Southern Plains, which could bring in more storm chances on
Monday and Tuesday. Confidence in organized severe is very low at
this time. Southerly surface flow will dominate most of the long
term, other than the aforementioned boundaries traversing the
area. Temperatures should stay around normal across the area for
most of the long term.

Bunker

&&

.AVIATION...
(00Z TAFS)
Issued at 601 PM CDT Tue May 25 2021

VFR conditions expected at the start of the forecast period. MVFR
ceilings are expected to redevelop overnight across parts of the
area with some thunderstorm chances out across the west this
evening and overnight. In the wake of these storms should see most
sites remain VFR through remainder of the forecast period. Winds
will be rather light out of the south/southeast with some
variability in vicinity of storms.

&&

.UPPER AIR...
Issued at 222 PM CDT Tue May 25 2021

An Upper Air flight is planned for 00Z this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  85  70  86 /  30  10  10  40
Hobart OK         64  88  69  89 /  40  30  20  30
Wichita Falls TX  66  89  71  90 /  30  30  10  20
Gage OK           60  88  66  89 /  40  20  30  30
Ponca City OK     64  85  70  85 /  30  10  30  70
Durant OK         68  84  71  86 /  30  30   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...11
LONG TERM....13
AVIATION...30
Hazardous weather outlook, May 25, 8:14 PM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
814 PM CDT Tue May 25 2021

OKZ004>048-050>052-TXZ083>090-270115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
814 PM CDT Tue May 25 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms across parts of
western Oklahoma and western north Texas this evening. Storms
that develop along a dryline in the panhandles up into Kansas will
make their way east and southeast into Oklahoma and western north
Texas this evening. The main hazard for storms will be large hail
up to the size of golfballs and wind gusts of 60 to 80 mph. Most
likely time for severe storms will be through 2 am.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
western Oklahoma and western north Texas should prepare for
severe weather operations this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Most days will see a chance for thunderstorms this week with
Thursday having the greatest chance for severe weather.

There is a slight risk for severe thunderstorms in far northwest
Oklahoma Wednesday evening.

There is an enhanced risk for severe thunderstorms Thursday
evening and overnight across most of Oklahoma with a slight risk
extending into western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:14 PM CDTSevere Thunderstorm WarningOUNKnox46 min
May 25, 10:58 PM CDTSpecial Weather StatementOUNBaylor47 min
May 25, 11:41 PM CDTSpecial Weather StatementOUNBaylor64 min
May 25, 11:59 PM CDTSpecial Weather StatementOUNHardeman31 min
May 26, 12:08 AM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.